Drug Name Confusions

Michael J. Gaunt, PharmD
Published Online: Monday, November 12, 2012
Follow Pharmacy_Times:


Miscommunication between health care professionals can have dangerous consequences.
Here are a few reports of drug name confusion reported to the Institute for Safe Medication Practices National Medication Errors Reporting Program (ISMP MERP). Please evaluate the measures you have in place to protect against potential mix-ups.

Penicillin and Penicillamine

At an outpatient clinic, a nurse practitioner wrote an electronic prescription for penicillamine (CUPRIMINE) for a 9-year-old patient who had a culture that tested positive for Streptococcus. She, of course, meant to order penicillin, not the chelating agent used to treat Wilson’s disease and certain patients with rheumatoid arthritis.

The prescription was dispensed by a community pharmacist, and the young patient received penicillamine 250 mg by mouth twice a day for 2 days (total of 4 doses). The patient’s father noticed that his son was not improving, appeared very pale, and was sleeping more. He took the prescription into the pharmacy, where the prescribing mistake was discovered. The father then took his son to the emergency department to be evaluated. The child was discharged with a prescription for penicillin.

It was later learned that the nurse practitioner accidentally chose penicillamine from a listing on the computer order entry system she was using. They have since added tall man lettering to penicillAMINE in the ordering database, and placed the brand name, Cuprimine, in parentheses next to the generic name. They also added an alert that informs the prescriber that penicillamine is a look-alike/sound-alike medication.

Prescribers who include each drug’s purpose in prescriptions can help others identify when a prescribing error has been made. Had the prescription been sent for “penicillamine (infection),” there is a good chance the error would have been identified before the wrong drug had been dispensed.

Xanax and Fanapt

A nurse practicing in a psychiatric hospital intercepted an error in which XANAX (alprazolam), an anxiolytic, was confused with the new antipsychotic FANAPT (iloperidone). A physician had given a verbal order to another nurse for Fanapt, but the nurse heard Xanax.

It is likely that confirmation bias (hearing what is most familiar while overlooking any disconfirming evidence) contributed to the mix-up, as the nurse was unfamiliar with Fanapt. Also, both products are available as 1- and 2-mg oral tablets. The reporter of the error to ISMP MERP mentioned that Fanapt can also sound similar to ZANTAC (ranitidine), an H2 -receptor blocker used to treat gastroesophageal reflux disease.

FLUoxetine and PARoxetine

The mother of an 8-year-old child with anxiety and depression visited the physician’s office for a refill of her child’s antidepressant medication. Three months earlier the physician had called the pharmacy and left an order on the pharmacy’s voice mail system for FLUoxetine 10 mg. Upon looking at the vial the mother had brought in, the physician found that the pharmacy had actually dispensed PARoxetine 10 mg. The physician contacted the pharmacy and confirmed that PARoxetine had been dispensed to the child each of the past 3 months.

At the time of the report, the child had not experienced any adverse effects; she was being closely monitored for any withdrawal side effects as she was transitioned from PARoxetine to FLUoxetine. In order to reduce the risk of medication errors, especially with drugs that have similar names, the physician reported that she will no longer leave prescriptions on pharmacy voice mail systems. She also indicated that she will take the time to initiate a read back (and spell back for drugs that are known to cause confusion) of the medication name, strength, dose, and frequency of administration for verification.

This is a practice that pharmacists and prescribers should follow. When leaving voice mail prescriptions, the prescriber should also spell out the drug name and sound out the dose (eg, one five instead of fifteen) with confused drug names and doses. Another strategy to prevent this error is to use both brand and generic names when prescribing these drugs.


Related Articles
New research offers novel strategies to reduce suicide risk among depressed children and adolescents prescribed selective serotonin reuptake inhibitors.
The number of pharmacies accepting electronic prescriptions for controlled substances has increased substantially in a short time period.
A former pharmacy technician thought the prescription pill records she was finagling were better shred than read.
Based on patient response rates and efficacy, olanzapine/fluoxetine is the ideal first-line treatment for depression caused by bipolar disorder.
Latest Issues
  • photo
    Pharmacy Times
    photo
    Health-System Edition
    photo
    Directions in Pharmacy
    photo
    OTC Guide
    photo
    Generic Supplements
  • photo
    Pharmacy Careers
    photo
    Specialty Pharmacy Times
    photo
    Generic
$auto_registration$